What is acetaminophen?

Acetaminophen is a pain reliever and a fever reducer.

Acetaminophen is used to treat many conditions such as headache, muscle aches, arthritis, backache, toothaches, colds, and fevers.

Acetaminophen may also be used for other purposes not listed in this medication guide.

Precautions

Do not use this medication if you are allergic to acetaminophen (Tylenol).

If you have certain conditions, you may need a dose adjustment or special tests to safely use this medication. Ask a doctor or pharmacist about using acetaminophen if you have:

  • liver disease; or
  • a history of alcoholism;

It is not known whether acetaminophen will harm an unborn baby. Before using acetaminophen, tell your doctor if you are pregnant.

This medication can pass into breast milk and may harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.

Do not use any other over-the-counter cough, cold, allergy, or pain medication without first asking your doctor or pharmacist. Acetaminophen (sometimes abbreviated as "APAP”) is contained in many combination medicines. If you use certain products together you may accidentally use too much acetaminophen. Read the label of any other medicine you are using to see if it contains acetaminophen or APAP.

Avoid drinking alcohol while taking this medication. Alcohol may increase your risk of liver damage while taking acetaminophen.

Back to top

Instructions

Seek emergency medical attention if you think you have used too much of this medicine.

The first signs of an acetaminophen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.

Since acetaminophen is often used only when needed, you may not be on a dosing schedule. If you are using the medication regularly, use the missed dose as soon as you remember. If it is almost time for your next regularly scheduled dose, skip the missed dose and use your next dose as directed. Do not use extra medicine to make up for a missed dose.

Back to top

Side Effects

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

Stop using this medication and call your doctor at once if you have a serious side effect such as:

  • low fever with nausea, stomach pain, and loss of appetite;
  • dark urine, clay-colored stools; or
  • jaundice (yellowing of the skin or eyes).

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088. You may report side effects to FDA at 1-800-FDA-1088.

Back to top

Interactions

There may be other drugs that can interact with acetaminophen. Tell your doctor about all your prescription and over-the-counter medications, vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start a new medication without telling your doctor.

Other Names

A-Pak Laboratories Paediatric Analgesic Paracetamol, APAP, API Healthcare Coloufree Childrens Paracetamol, API Healthcare Colourfree Childrens Paracetamol Double Strength, API Healthcare Paracetamol, Accidental First Aid Supplies Paracetamol, Accidental Rapatabs, Acephen, Aceta, Acetaminophen Quickmelt, Acetaminophen-odan, Actamin, Adprin B, Aldi Hedanol Paracetamol, Alpha First Aid Supplies Paracetamol, Alphapharm Paracetamol, Alvedon, Amadol Paracetamol, Amcal Childrens Paracetamol 1-5 Years, Amcal Childrens Paracetamol 5-12 Years, Amcal Paracetamol Infant Drops 1 Month to 2 Years, Amcal Paracetamol Pain Relief, Amcal Paracetamol Tabsules, Anacin AF, Anacin-3 Maximum Strength, Anadin Paracetamol, Apra, Atasol, Atasol Forte, Basics Paracetamol, Benylin Sore Throat, Bi-Lo Paracetamol, Biochemie Paracetamol, Black And Gold Paraceatmol, Black and Gold Paracetamol, Blooms the Chemist Paracetamol, Bristol Pharma Paracetamol, Bromo Seltzer, Buckleys Complete, Bydol, CLARADOL, Calpol Fastmelts, Calpol Infant, Calpol Paediatric, Calpol Six Plus, Capital Chemist Paracetamol, Chem Mart Chemadol, Chem Mart Chemadol Children 1 to 5 Years, Chem Mart Chemadol Colourfree, Chem Mart Chemadol Colourfree Children 5-12 Years, Chem Mart Chemadol Colourfree Childrens 1-5 Years, Chemists Own Chiildrens Paracetamol 5-12 Years, Chemists Own Childrens Paracetamol 1-5 Years, Chemists Own Paracetamol, Chemists Own Paracetamol Capseals, Chemists Own Paracetamol Pain & Fever 1 Month to 2 Years, Chemists Own Paracetamol Pain & Fever 1 to 5 Years, Chemists Own Paracetamol Pain and Fever 5 to 12 Years, Chemplus Paracetamol, Chemworld Colourfree Childrens Paracetamol Double Strength 5-12 Years, Chemworld Colourfree Childrens Paracetamol Junior 1-5 Years, Chemworld Paracetamol, Chemworld Paracetamol Infant Colour Free, Childerens Paracetamol Junior, Children's Tempra, Childrens Panadol 1 - 5 Years, Childrens Panadol 1 - 5 Years Colourfree, Childrens Panadol 5 - 12 Years, Childrens Panadol 5 - 12 Years Colourfree, Childrens Paracetamol Junior, Childrens Tylenol, Childrens Tylenol Meltaway, Cipla Genpharm Paracetamol, Coles Paracetamol, Country Chemists Paracetamol, Cuprofen for Children, DAFALGAN, DOLIPRANE, DOLIPRANE ADULTES, DOLIPRANE SANS SUCRE, DOLITABS, DOLKO, DOLKO ENFANTS, DOLOTEC, Dakota Paracetamol, Disprol Paracetamol, Disprol Soluble Paracetamol, Dolono, Dolono Infant, Duatrol SR, Dymadon, Dymadon 1 Month to 2 Years Colour Free, Dymadon 1-4 Years, Dymadon 1-4 Years Colour -Free, Dymadon 2-12 Years Colour Free, Dymadon 5 Years Plus, Dymadon Adult, Dymadon P, Dymadon Paediatric sugar free, EFFERALGAN, EFFERALGAN PEDIATRIQUE, EFFERALGANODIS, EXPANDOX, Ed-APAP, Elixsure Fever/Pain, Farmland Paracetamol, Farmland Paracetamol DC Grade, Fawns & McAllan Paracetamol, Febridol, Febridol Clear Effervescent, Febridol Infant Drops, Febridol Syrup for Children, Fennings Childrens Cooling, Feverall, Flu Strength Hot Lemon Powders, GELUPRANE, Galpamol, Genebs, Gold Cross Paracetamol, Guardian Childrens Paracetamol, Guardian Childrens Paracetamol 5-12 Years, Guardian Paracetamol, Guardian Paracetamol Tabsules, Health Care Chemist Paracetamol Infant Drops Colour Free, Healthsense Pain Relief Drops Children 1 Month to 2 Years, Hedex, Herron Gold Paracetamol Tabsules, Herron Paracetamol, Herron Paracetamol Capseals, Herron Paracetamol Capseals Handy Pack, Herron Paracetamol Handy Pack, Herron Paracetamol Tabsules, Hexal Comfarol, Home Brand Paracetamol, ICN Paracetamol, Infadrops, Infants Tylenol Concentrated Drops, James Dean Pharmacy Paracetamol, Junior Strength Tylenol, Junior Tylenol Meltaway, Lemsip Childrens Cold & Flu, Lemsip Cold and Flu Liquid Capsule, Lemsip Headcold, Lemsip Max, Lemsip Original, Lemsip Pharmacy Non-Decongestant Formula, Liquiprin, Lloydspharmacy Paracetamol Infant, Lloydspharmacy Paracetamol Six Plus, Mandanol, Mandanol 6+, Mandanol Infant, Mapap, Mapap Arthritis Pain, Mapap Junior Strength, Mapap Meltaway, Mapap Rapid Tabs, Medinol Over 6, Medinol Paediatric, Medinol Under 6, Mid West Products Numol Paracetamol, Miradol, No Frills Paracetamol, Nova Paracetamol, Numark Paracetamol, Nyal Paracetamol, Ordov Febrigesic Paracetamol, PANADOL, PARACETAMOL ALMUS, PARACETAMOL ARROW, PARACETAMOL BIOGARAN, PARACETAMOL EG, PARACETAMOL G GAM, PARACETAMOL IVAX, PARACETAMOL MERCK, PARACETAMOL QUALIMED, PARACETAMOL RANBAXY, PARACETAMOL RATIOPHARM, PARACETAMOL RPG, PARACETAMOL SANDOZ, PARACETAMOL SANDOZ CONSEIL, PARACETAMOL TEVA, PARACETAMOL WINTHROP, PARACETAMOL ZYDUS, PARALYOC, PERFALGAN, PERFALGAN NOURRISSONS ET ENFANTS, Pacimol Caplets, Pain Clear Paracetamol, Pain-Eze, Pain-Eze Paracetamol Infant Drops, Pain-Eze Paracetamol Infant Drops Colour Free, Paineze Paracetamol, Paldesic, Panadol, Panadol ActiFast, Panadol Actifast, Panadol Childrens, Panadol Colourfree Drops, Panadol Extend, Panadol Gel Caps, Panadol Gel Tabs, Panadol Jr., Panadol Mini Caps, Panadol Osteo, Panadol Rapid Handipak, Panadol Soluble, Panamax, Panamax 240, Panamol, Paracare, Paracetamol, Paracetamol Soluble, Paracets, Parahexal, Paralgin, Paralgin Paracetamol Tabsules, Paraspen, Paraspen Drops, Parmol, Perfalgan, Pharmacist Advice Colourfree Childrens Paracetamol Double Strength, Pharmacist Advice Paracetamol, Pharmacist Advice Paracetamol Infant Drops, Pharmacist Childrens Paracetamol Colourfree 1-5 Years, Pharmacist Childrens Paracetamol Colourfree 5-12 Years, Pharmacist Formula Infants, Pharmacist Formula Paracetamol, Pharmacist Paracetamol, Pharmacist Paracetamol Infant Drops, Pharmacist Paracetamol Infant Drops Colour Free, Pharmaction Paracetamol, Pharmacy Health Colour Free Childrens Paracetamol, Pharmacy Health Own Name Paracetamol for Children, Pharmacy Health Paracetamol, Pharmacy Health Paracetamol Colour Free Childrens, Pharmacy Health Paracetamol Colour Free Infants and Childrens Drops 1 Month-4 Years, Pharmore Paracetamol, Priceline Paracetamol, Promax, Q-Nol, Q-Pap, Q-Pap Extra Strength, RP Scherer Paracetamol, RP Scherer Paracetamol Liquid-Filled Capsules, Redutemp, Remedol, Rex Paracetamol, Savings, Savings Paracetamol, Setamol, Sigma Pain Relief, Sigma Paracetamol, Signature Range Paracetamol, Silapap Childrens, Silapap Infants, Soul Pattinson Childrens Paracetamol Elixir, Soul Pattinson Colour Free Paracetamol 1-5 Years, Soul Pattinson Colour Free Paracetamol Drops, Soul Pattinson Colourfree Childrens Paracetamol, Soul Pattinson Paracetamol, Soul Pattinson Paracetamol Clear Effervescent, St. Joseph Aspirin-Free, Taminol, Tempol, Tempra, Tempra 1, Tempra 2, Tempra 3, Tempra Quicklets, Terry White Chemists Colour Free Paracetamol 1-5 Years, Terry White Chemists Colour Free Paracetamol Infant Drops, Terry White Chemists Paracetamol, Terry White Chemists Paracetamol Colourfree Children 5-12 Years, Tycolene, Tylenol, Tylenol 8 Hour Caplet, Tylenol 8 Hour Extended Relief, Tylenol 8 Hour Geltab, Tylenol Arthritis Caplet, Tylenol Arthritis Extended Release, Tylenol Arthritis Geltab, Tylenol Caplet, Tylenol Caplet Extra Strength, Tylenol Childrens, Tylenol Childrens Paracetamol, Tylenol Extended Release, Tylenol Extra Strength, Tylenol Extra Strength Cool Caplet, Tylenol Extra Strength EZ, Tylenol Gelcap Extra Strength, Tylenol Geltab Extra Strength, Tylenol GoTabs, Tylenol Infant, Tylenol PBS, Tylenol Rapid Release Gelcap, Tylenol Regular Strength, Tylenol Sore Throat, Tylenol Sore Throat Daytime, Tylenol Suspension, Umphamol, Under Ten Care Infant, Uniserts, Vitapap, Your Pharmacy Childrens Paracetamol Colourfree 5-12 Years, Your Pharmacy Colourfree Paracetamol Age 1 Month to 2 Years, Your Pharmacy Colourfree Paracetamol Children 1-5 Years, Your Pharmacy Paracetamol, acetaminophen, Conacetol, Genapap, Genapap Extra Strength, Mapap Infant Drops, Mapap Rapid Release Gelcaps, Orajel Maximum Strength Toothache, Tactinal, Tylenol Cool Caplet Extra Strength, Tylenol Infant's Drops, and Tylenol Junior Meltaway

Available Strengths & Dosages


Route Form Strength
oral tablet 650 mg

Back to top

Disclaimer

Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.

Copyright 1996-2004 Cerner Multum, Inc. Version 2.05. Revision date 8/23/04

Last updated: